Tue, May 21, 2024
Whatsapp

Study links acid reflux medications to increased migraine risk

Acid reflux, characterised by the backflow of stomach acid into the esophagus, often leads to symptoms like heartburn and ulcers

Written by  Jasleen Kaur -- May 04th 2024 02:50 PM
Study links acid reflux medications to increased migraine risk

Study links acid reflux medications to increased migraine risk

PTC Web Desk: A recent study suggests that people using acid-reducing medications may face a heightened risk of migraines and severe headaches compared to those who do not take such drugs. Acid-reducing medications, which encompass proton pump inhibitors like omeprazole and esomeprazole, histamine H2-receptor antagonists or H2 blockers like cimetidine and famotidine, as well as antacids, were associated with an increased likelihood of experiencing migraines or severe headaches, according to findings published in Neurology Clinical Practice, the official journal of the American Academy of Neurology.

While the study underscores a potential correlation between acid reflux medications and migraines, it does not establish causation. Acid reflux, characterised by the backflow of stomach acid into the esophagus, often leads to symptoms like heartburn and ulcers. Individuals with frequent acid reflux may develop gastroesophageal reflux disease (GERD), which poses additional health risks including esophageal cancer.



Lead study author Margaret Slavin, PhD, RDN, from the University of Maryland in College Park, emphasised the need for further investigation into the implications of acid-reducing drugs on migraine risk, especially considering their widespread usage and potential risks associated with long-term use, such as an increased risk of dementia.

The study analysed data from 11,818 participants to assess the association between acid-reducing drug use and migraine or severe headache occurrence over the past three months. Adjusting for various factors like age, sex, and lifestyle habits, researchers found that individuals taking proton pump inhibitors were 70% more likely to experience migraines, while those using H2 blockers and antacid supplements had a 40% and 30% higher likelihood, respectively.

Slavin emphasised the importance of consulting healthcare providers for individuals with migraines or severe headaches who are currently using acid reflux medications, as discontinuation or modification of treatment may be necessary based on individual health considerations. Additionally, it's crucial to note that the study focused solely on prescription drugs and did not include over-the-counter medications.

- ANI

Top News view more...

Latest News view more...

LIVE CHANNELS
LIVE CHANNELS